JOURNAL ARTICLE

Risk of drug-induced liver injury from tumor necrosis factor antagonists

Einar S Björnsson, Baldvin I Gunnarsson, Gerdur Gröndal, Jon G Jonasson, Rannveig Einarsdottir, Björn R Ludviksson, Björn Gudbjörnsson, Sigurdur Olafsson
Clinical Gastroenterology and Hepatology 2015, 13 (3): 602-8
25131534

BACKGROUND & AIMS: Antagonists of tumor necrosis factor (anti-TNF agents) can cause drug-induced liver injury (DILI), yet little is known about the level of risk.

METHODS: We identified cases of DILI caused by anti-TNF agents in Iceland, from 2009 through 2013, at the National University Hospital of Iceland (n = 11). We collected data on the total use of the drugs by patients with DILI, and outcomes, compared with patients who received anti-TNF agents but who did not develop DILI (controls, n = 22).

RESULTS: Of the 11 cases of DILI identified (8 women; mean age, 46 y), 9 cases were caused by infliximab. DILI developed in 1 of 120 patients who received infliximab, 1 in 270 patients who received adalimumab, and 1 in 430 patients who received etanercept. Most patients with infliximab-associated DILI developed this disorder after 4 infusions (n = 6). Four patients had jaundice at diagnosis of DILI, and 8 patients had hepatocellular liver injury. The mean peak level of alanine aminotransferase was 704 U/L, of aspartate aminotransferase was 503 U/L, of alkaline phosphatase was 261 U/L, and of bilirubin was 47 μmol/L. Seven patients with DILI were tested for antinuclear antibodies before therapy with an anti-TNF agent and 3 had positive test results, compared with 5 of the 14 controls tested. At DILI diagnosis, 8 of 11 patients tested positive for antinuclear antibodies. Of liver biopsy specimens collected from 5 patients with DILI, 3 showed signs of severe acute hepatitis. Only 9% of the patients who developed DILI received methotrexate during anti-TNF therapy, compared with 59% of controls (P = .009). DILI was treated with steroids in 5 patients, and in 4 cases steroid therapy was discontinued without relapse. Eight patients with DILI went on to receive treatment with different TNF antagonists without developing DILI.

CONCLUSIONS: Of anti-TNF agents, infliximab is associated most frequently with DILI, developing in 1 of 120 patients who received this drug. Fifty percent of patients with anti-TNF-associated DILI required steroid therapy, but most did not need long-term treatment. The addition of methotrexate to anti-TNF therapy might reduce the risk of DILI.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
25131534
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"